Hail, Natchitoches
- When
- March 27, 9:45 PM CST
- Where
- Natchitoches County, Cloutierville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.550, -92.930
Isolated yet elevated strong thunderstorms developed during the evening hours across Northwest Louisiana. These storms developed along the tail end of a departing shortwave.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Isolated yet elevated strong thunderstorms developed during the evening hours across Northwest Louisiana. These storms developed along the tail end of a departing shortwave. Flow aloft was weakly divergent with weak instability closer to the surface.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 27, 8:37 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 937 PM CDT THU MAR 27 2014 .DISCUSSION... OVER THE PAST FEW HOURS...THERE HAS BEEN A SLOW YET STEADY ENDING OF THE RAIN ACROSS SOUTHERN ARKANSAS...EXTREME NW LA AS WELL AS NE TX. ISOLATED CONVECTION THAT DEVELOPED EARLIER ALONG A RESIDUAL DRYLINE ACROSS NC TEXAS SHOWED NOT MUCH PROGRESSION EASTWARD BUT INSTEAD HAD SHOWN A LIGHT DEVELOPMENT TO THE SOUTH AND WEST DOWN THE REMNANT DRYLINE. COLD FRONT AS OF 02Z WAS LOCATED NEAR A SGF... MKO...CDS LINE AND CONTINUED TO MAKE SLOW PROGRESS SOUTH AND EAST THIS EVENING. FOR THE UPDATE...COLD FRONT WILL CONTINUE TO MOVE SOUTH AND EAST OVERNIGHT BUT SHOULD PULL UP JUST SHORT OF OUR NW MOST ZONES BY 12Z FRI AS A SFC LOW DEVELOPS ALONG THE SFC BOUNDARY WEST OF THE DFW METROPLEX. GIVEN THE SOUTHWEST FLOW ALOFT AND WEAK PERTURBATIONS IN THIS FLOW...CANNOT RULE OUT SCATTERED SHOWERS OR THUNDERSTORMS REDEVELOPING OVERNIGHT ACROSS OUR WESTERN OR NORTHERN ZONES CLOSER TO THE SOUTHEASTWARD MOVING FRONT BUT THE KEY WORD IS SCATTERED AT BEST. FOR THIS REASON...HAVE LOWERED POPS DOWN TO LOW END CHANCE VARIETY ACROSS OUR WESTERN AND NORTHERN ZONES BUT STILL HELD ON TO LIKELY POPS ACROSS OUR SOUTHEAST MOST ZONES. CONCERNING TEMPERATURES OVERNIGHT...TEMPERATURES HAD ACTUALLY WARMED A DEGREE OR TWO OVER THE LAST COUPLE OF HOURS ACROSS OUR WESTERN AND NORTHERN ZONES. GIVEN THE LOW LEVEL WAA PATTERN UNDERWAY AND GIVEN THE CLOUD COVER AND WIND DIRECTION THROUGH THE NIGHT...DO NOT FEEL LIKE WE WILL FALL TEMPERATURES WISE TOO MUCH MORE IF ANY. THUS...RAISED OVERNIGHT MIN TEMPS ACROSS OUR WESTERN AND NORTHERN ZONES JUST A FEW DEGREES BUT MORE SO ACROSS SE OK/SW AR. ADDITIONAL CHANGES INCLUDED RAISING OF DEWPOINTS AND INCREASED CLOUD COVER BUT WINDS WERE TAKEN CARE OF IN EARLIER UPDATE. UPDATED FORECAST ALREADY SENT...13.' && .PREV DISCUSSION... /ISSUED 720 PM CDT THU MAR 27 2014/ UPDATE... JUST SENT AN UPDATE TO REMOVE LAKE WIND HEADLINE WORDING FROM THE EARLIER AFTERNOON ZONE PACKAGE. THE ONLY OTHER CHANGE WAS TO ADJUST POPS BASED ON CURRENT TRENDS. TRIMMED OUR NW ZONES BACK TO LOW END CHANCE VARIETY WITH OBVIOUS LIKELY POPS ACROSS OUR SE. WE HAVE A PERSISTENT SHEAR AXIS EXTENDING FROM NEAR RUSK TEXAS THROUGH SHREVEPORT AND HOMER LOUISIANA THAT CONVECTION CONTINUES TO DEVELOP ON. MODELS ARE NOT HANDLING THIS WELL AS IT MAY BE CONVECTIVELY INDUCED SO WILL REASSESS LATER THIS EVENING WITH POP REDISTRIBUTION. NO OTHER CHANGES ATTM...13. PREV DISCUSSION... /ISSUED 624 PM CDT THU MAR 27 2014/ AVIATION... BROKEN LINE OF TSTMS WILL CONTINUE EWD THIS EVENING...AND AFFECT KMLU/KELD THROUGH 03Z. TSTMS ARE EXPECTED TO DIMINISH AFTER 03Z...BUT REDUCED VSBYS DUE TO -DZ/FOG WILL BE LIKELY OVERNIGHT ALONG WITH IFR/LIFR CIGS. CIGS WILL GRADUALLY LIFT THROUGH THE MORNING AND INTO THE EARLY AFTERNOON FRIDAY...JUST IN TIME FOR MORE TSTMS TO DEVELOP. OTHERWISE...EXPECT SLY WINDS 5-10 KTS THROUGHOUT THE PD. /12/ && .PRELIMINARY POINT TEMPS/POPS... SHV 64 80 54 76 46 / 40 60 30 10 10 MLU 63 78 56 73 45 / 70 60 50 10 10 DEQ 62 76 46 72 40 / 30 60 20 10 10 TXK 62 78 51 72 44 / 30 50 30 10 10 ELD 61 78 51 72 42 / 40 60 50 10 10 TYR 65 80 50 74 47 / 30 40 20 10 10 GGG 65 80 50 77 45 / 30 40 20 10 10 LFK 66 81 51 79 46 / 30 50 20 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1240 PM CDT THU MAR 27 2014 ARZ072-073-LAZ001>006-010>014-017>022-TXZ126-136>138-149>153-165>167- 281100- ANGELINA-BIENVILLE-BOSSIER-CADDO-CALDWELL-CHEROKEE-CLAIBORNE- COLUMBIA-DE SOTO-GRANT-GREGG-HARRISON-JACKSON-LA SALLE-LINCOLN- MARION-NACOGDOCHES-NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RUSK- SABINE LA-SABINE TX-SAN AUGUSTINE-SHELBY-SMITH-UNION AR-UNION LA- WEBSTER-WINN- 1240 PM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...FOR NORTHWEST AND NORTH CENTRAL LOUISIANA...AND EAST AND NORTHEAST TEXAS GENERALLY SOUTH OF INTERSTATE 20. .DAY ONE...THIS AFTERNOON TONIGHT... WINDY CONDITIONS WILL CONTINUE UNTIL AROUND 7 PM CDT IN THE EVENING DUE TO A TIGHT PRESSURE GRADIENT BETWEEN SURFACE HIGH PRESSURE OVER THE SOUTHEAST STATES AND SURFACE LOW PRESSURE OVER THE PLAINS. BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SPREAD TO THE NORTHEAST ACROSS THE AREA. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE...WITH SMALL HAIL...GUSTY WINDS... AND DEADLY LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ON FRIDAY... MAINLY IN THE AFTERNOON AND EVENING...ALONG AND AHEAD OF A COLD FRONT THAT WILL SHIFT SOUTHEAST ACROSS THE AREA FRIDAY EVENING. STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS FRIDAY AFTERNOON AND EVENING. HIGH PRESSURE ON THE SURFACE AND ALOFT BUILD OVER THE AREA FOR THE EARLY WEEKEND AND KEEPS DRY CONDITIONS INTO NEAR THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED BE NEEDED THROUGH TONIGHT. ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124-125-281100- BOWIE-CAMP-CASS-FRANKLIN-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER- MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER TX-SEVIER-TITUS-UPSHUR-WOOD- 1240 PM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA AND PORTIONS OF SOUTHWEST ARKANSAS...AND EAST AND NORTHEAST TEXAS GENERALLY NORTH OF INTERSTATE 20. .DAY ONE...THIS AFTERNOON AND TONIGHT... WINDY CONDITIONS WILL CONTINUE UNTIL AROUND 7 PM CDT IN THE EVENING DUE TO A TIGHT PRESSURE GRADIENT BETWEEN SURFACE HIGH PRESSURE OVER THE SOUTHEAST STATES AND SURFACE LOW PRESSURE OVER THE PLAINS. BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SPREAD TO THE NORTHEAST ACROSS THE AREA. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH MAINLY SMALL HAIL IF IT OCCURS...GUSTY WINDS...AND DEADLY LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ON FRIDAY... MAINLY IN THE AFTERNOON AND EVENING...ALONG AND AHEAD OF A COLD FRONT THAT WILL SHIFT SOUTHEAST ACROSS THE AREA FRIDAY EVENING. STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS FRIDAY AFTERNOON AND EVENING. HIGH PRESSURE ON THE SURFACE AND ALOFT BUILD OVER THE AREA FOR THE EARLY WEEKEND AND KEEPS DRY CONDITIONS INTO NEAR THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED BE NEEDED THROUGH TONIGHT. 06
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
557 PM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL CENTER 31.79N 94.18W
03/27/2014 M1.00 INCH SHELBY TX STORM CHASER
TRAIN SPOTTER REPORTED QUARTER SIZE HAIL IN CENTER.
PUBLIC ALSO SENT IN PICTURES CONFIRMING REPORT.
&&
EVENT NUMBER SHV1400129
20SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
559 PM CDT THU MAR 27 2014
LAZ005-006-013-272330-
JACKSON-LINCOLN-UNION-
559 PM CDT THU MAR 27 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTH CENTRAL LOUISIANA...
UNION...LINCOLN AND JACKSON...
INCLUDING THE FOLLOWING LOCATIONS...
FARMERVILLE...GRAMBLING AND RUSTON...
AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF GRAMBLING...
MOVING NORTHEAST AT 60 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM IN THE GRAMBLING AND RUSTON AREAS.
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
734 PM CDT THU MAR 27 2014
LAZ018>020-280100-
GRANT-NATCHITOCHES-WINN-
734 PM CDT THU MAR 27 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTHWEST LOUISIANA...
NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
GRANT AND WINN...
INCLUDING THE FOLLOWING LOCATIONS...
MONTGOMERY...
AT 734 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MONTGOMERY...OR
11 MILES SOUTHEAST OF NATCHITOCHES...MOVING EAST AT 45 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
835 PM CDT THU MAR 27 2014
LAZ020-022-280200-
GRANT-LA SALLE-
835 PM CDT THU MAR 27 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 900 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTH CENTRAL LOUISIANA...
LA SALLE AND GRANT...
INCLUDING THE FOLLOWING LOCATIONS...
BENTLEY...CATAHOULA LAKE...DRY PRONG...FISHVILLE...NEBO...
POLLOCK AND ROGERS...
AT 835 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BOYCE OR SOUTHEAST OF COLFAX...
MOVING EAST NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
914 PM CDT THU MAR 27 2014
LAZ017-018-280245-
NATCHITOCHES-SABINE-
914 PM CDT THU MAR 27 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 945 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTHWEST LOUISIANA...
SABINE AND NATCHITOCHES...
INCLUDING THE FOLLOWING LOCATIONS...
BELLWOOD...BERMUDA...CHOPIN...CLOUTIERVILLE...GORUM...KISATCHIE
AND MELROSE...
AT 915 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF ANACOCO...MOVING
NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
13The Ft Polk radar (KPOE), 44 km away, was scanning. The volume nearest the first event began at 03:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497860.